Advances in the mental health field have benefited countless people in recent years. The rise of antidepressants in particular has enabled many whose quality of life would otherwise have been severely impaired to experience happier, less anxious lives. Of course, as with all mediations, antidepressants do come with potential side effects which may bother some people – and surprisingly, sometimes these side effects can potentially have an impact on penis health. So for men taking antidepressants, it’s valuable to know about penis problems that could possibly result.
How antidepressants work
People often say that antidepressants “cure” depression, but that’s not exactly true. What they do is work on certain brain circuits and neurotransmitters in such a way that chemicals are released that seem to ease depression.
There are a variety of antidepressants, but the ones that this article is concerned with belong to a class called reuptake inhibitors, and specifically to a subclass of these known as SSRIs (selective serotonin reuptake inhibitors). The way SSRIs work is by keeping neurotransmitters “active” for a longer period of time, thus improving communication between the nerve cells. This helps the brain regulate a person’s mood (including feelings of depression).
Potential penis problems of SSRIs
There are potential penis problems associated with the use of some antidepressants, especially SSRIs. Exactly how prevalent are these problems? That’s hard to determine, although one study estimates that 60% of people (men and women) who take SSRIs experience sexual side effects. However, which of these side effects they experience, how often, and to what degree are harder to determine. It’s also difficult to know whether the sexual issues may have been in existence before the subjects began taking the medication. (Depression itself is often a factor in the development of sexual issues.) However, it is safe to say that some men who take SSRIs will develop some form of penis problems at some time.
For men, there are three potential penis problems to know about:
– Decreased libido;
– Erectile impairment;
– Delayed or blocked ejaculation.
Why might SSRIs contribute to potential penis problems? The way they work is by raising the levels of the neurotransmitter serotonin in the body. But serotonin tends to decrease the amount of two other neurotransmitters, dopamine and norepinephrine, which are important contributors to feelings of desire and arousal. In addition, serotonin tends to dampen the physical sensitivity of the penis and the production of nitric oxide, which is crucial to keeping penile blood vessels open to receive the increased amounts of blood that create a firm erection.
Fortunately, penis problems from antidepressants are not permanent. If a physician believes an SSRI is causing issues, he can see if changing the dose can help. Alternatively, he may try a different antidepressant that may not have the same side effects. (Changing medication or dosage should only be done under the care of a physician.) If the problems seem to be related to something other than medication, the physician can recommend further treatments to address the root causes.
Balancing the need for antidepressants with any penis problems that may result can be a matter of trial and error. It can be made easier if the penis is already in its best health state, so it behooves a man to apply a top notch penis health crème (health professionals recommend Man 1 Man Oil, which is clinically proven mild and safe for skin) . For best results,, check the ingredients list for both L-arginine and L-carnitine, two important amino acids. L-arginine helps the body boost production of nitric oxide, which helps the penis accept more blood when an erection is desired. L-carnitine, meantime, helps protect against loss of sensation and allows better retention of appropriate penile sensitivity.